|Dental surgery and Osteomyelitis[Foot and Mouth]
Jul 11, 2000
I am 56 years old and HIV positive for eight years. CD4-250 and viral load around 80,000.I had two teeth removed and within three days I developed a fever and painful swelling in the left foot.After a week it had not improved and I was sent for a battery of x-rays, ultrasound and a bone biopsy.As a result I have been diagnosed with Osteomyelitis.My mouth healed reasonably well after the extractions but all the specialists believe the dental trauma was the port of entry for the infection.I am now facing 4-8 weeks of antibiotics by IV,in hospital.I had planned on a great deal more dental work this year but now am concerned about the possibility of further infections. My question is could a loading dose of antibiotics before the dental work be a good idea? Also have you ever heard of anyone developing osteomyelitis in an area other than the mouth after dental work?
Response from Dr. Reznik
It is very important that I point our that with a CD4 count of 250 and a viral load around 80,000 that dental care for you should be no different than dental care for HIV negative individuals. There is much scientific evidence that dental treatment and outcomes for people living with HIV disease, including extractions and post operative complications, are no different when compared to the general population. There is evidence however that a small number of people on HAART are developing avascular osteonecrosis.
"HIV Drugs and Bone Disease?"
Pharmaceutical Journal (06/24/00) Vol. 264, No. 7102, P. 942
University of California professor of orthopedic surgery Guy Paiement presented data at an annual meeting of the American Orthopedic Association suggesting that protease inhibitor use may be connected to avascular necrosis of the femoral head. Of the 18 HIV patients involved in the study, all of whom had avascular necrosis, 11 were taking protease inhibitors. While 10 of the 11 protease inhibitor users did not have another risk factor for the condition, six of the seven not using protease inhibitors had other risk factors.
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.